July 24, 2014 at 1:00 am

To Your Health

How to treat RA in an HIV-positive patient

Dear Dr. Roach: I am 49 years old and fairly healthy. Iíve been HIV-positive for over 20 years and have diabetes. My HIV doctor told me that my rheumatoid factor was 112, and said to see a rheumatologist. He told me that the shot for arthritis isnít good for me because my immune system is not healthy. What do you think?

C.D.

Dear C.D.: You didnít tell me what symptoms you are having. Rheumatologists donít treat high levels of rheumatoid factor unless there are symptoms or signs of active inflammation. Other conditions can cause high rheumatoid factor, such as the hepatitis C virus.

Rheumatoid arthritis is only occasionally seen in people with long-term HIV infection. HIV infection certainly attacks the immune system, but it causes inflammation as well.

The most commonly used injection drugs for rheumatic diseases are referred to as TNF inhibitors. Tumor necrosis factor increases inflammation, and people with rheumatic diseases such as rheumatoid arthritis and psoriatic arthritis tend to have high levels of this protein in the blood. HIV also causes high levels of this protein. Treatment reduces inflammation and can improve symptoms dramatically; however, it causes ďholesĒ in the immune system, leaving people with increased risk for certain infections, especially tuberculosis, but others, as well.

Only a few people with HIV and rheumatic disease have been treated with TNF inhibitors, due to the risk of worsening infections. However, very preliminary studies show that they may be safer than we fear. I spoke with an expert rheumatologist in the field, Dr. Deborah Alpert, who would recommend TNF inhibitors only for people with HIV who have severe rheumatic disease and arenít getting better with other treatments.

Dear Dr. Roach: Iím a 63-year-old male who had a subarachnoid hemorrhage in 2007. The source of the bleed could not be found, and fortunately I came out of it in good shape, with no adverse effects. My doctor prescribed diclofenac, an NSAID, for joint and muscle pain, and it does help. Do you see a problem with this, considering that it thins the blood?

T.O.M.

Dear T.O.M.: Since the aneurism wasnít repaired, I would not recommend taking the NSAID unless your consulting neurosurgeon has specifically told you that it is safe to do so. I wouldnít be brave enough to prescribe it without that OK, even though there is some evidence saying it may be safe.

Dr. Roach Writes: I wrote about loss of eyebrow hair in a column in May. A reader wrote to tell me that in her case, a mag≠nesium supplement solved her problem. I did find that magnesium deficiency can cause hair loss, so it may be worth a try.

Email questions to ToYourGoodHealth@med.cornell.edu.